chemotherapy and constipation

photo of psyllium husk fibre laxative, stool softener and Preparation H

Not the most appetizing of topics, but one of the side effects of chemotherapy that has given me the worst (and longest) grief: constipation.

I was warned before chemo started that some of the drugs they were giving me to reduce nausea from the chemotherapy drugs can cause constipation. I was cautioned to eat foods high in fibre, increase fluid intake, exercise, and take laxatives or stool softeners. The problem with straining during bowel movements when undergoing chemotherapy is that if you get hemorrhoids, and the hemorrhoids start to bleed, you can get sepsis from the bacteria from the feces entering your blood stream when your immunity is weakened from the chemo.

Well, let’s just say I went into chemo in not the best situation – I was eating a low-carb diet that’s low in fibre (no grains or fruits), and had been fasting before my first chemo. I had a lot of problems with “irregularity”, and they weren’t helped by bad nausea from the chemo and the migraines I got while on chemo, when I wasn’t eating much, and wasn’t eating the kinds of foods that help combat constipation. I also wasn’t keeping track of how much I was drinking, and developed a slight water aversion from drinking so much water before each chemo to plump up my veins.

I did start taking a stool softener after my first chemo, but didn’t want to become reliant on it, so I would stop taking it when things seemed a little better. I later regretted this, and now I take the stool softener daily, and will until the end of my chemo treatment.

After chemo 3 I developed very, very hard stools (sorry for the TMI), and then hemorrhoids, which then bled and were extraordinarily painful for several days. All the chemo instructions specifically tell you to avoid suppositories, but I was in so much agony that I started taking the Preparation H healing suppositories (not laxatives) that you see in the photo at the beginning of this post. Apparently the reason why they tell you to not insert suppositories during chemo is that the foreign object is also a sepsis risk. PLEASE FOLLOW YOUR PHYSICIAN’S INSTRUCTIONS, NOT MY EXAMPLE! Everything turned out okay for me (my hemorrhoids resolved right before chemo 4), but I was scolded by my oncology team for taking suppositories when I went in to see them right before chemo 4.

I’m so terrified of getting hemorrhoids again while on chemo that I’m now religiously doing the following things, that seem to be helping:

  1. I still take the daily stool softener.
  2. I take a generic form of Metamucil (a psyllium husk fibre laxative) twice each day.
  3. I eat a few dried apricots and prunes every day.
  4. I drink at least eight glasses of water each day (and I keep track to make sure I’m getting enough fluids).
  5. I eat fruit or vegetables with every meal for fibre.
  6. I get some kind of exercise every day.

If I had it to do all over again, I would have started doing all of the above before my first chemo. Live and learn.